Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 103, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 17, 2004, 6:48 PM EDT for Alamance County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2004, 6:48 PM EDT (22:48 UTC)
- Expired
- Aug 17, 2004, 7:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Alamance County, NC
The radar
The Raleigh/Durham radar (KRAX), 93 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 172248
SVRRAH
NCC001-172315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
648 PM EDT TUE AUG 17 2004
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 715 PM EDT
* AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER MEBANE...OR ABOUT 8 MILES EAST OF
BURLINGTON...MOVING SOUTHEAST AT 15 MPH. PENNY SIZED HAIL AND WINDS
IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RURAL EASTERN ALAMANCE COUNTY
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3620 7927 3597 7927 3607 7944 3608 7944
3610 7941 3611 7941 3612 7939 3622 7932
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:05 PM EDT, 4 hours 43 minutes earlier.
Area forecast discussion, Aug 17, 2:05 PM EDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 205 PM EDT TUE AUG 17 2004 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... TNGT-WED...CONTROLLING FEATURES REMAIN RATHER WEAK AND NOT WELL RESOLVED BY THE MODELS. THE AIRMASS BECOMES CONDITIONALLY UNSTABLE MEANING IF GIVEN ENOUGH PUSH...AN ISOLATED SHOWER MAY BE POSSIBLE AT ALMOST ANY TIME AND DEEPER CONVECTION ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE HEAT OF THE DAY AND EARLY EVENING. LOW LEVEL FLOW BECOMES SOUTH TO SOUTHWESTERLY AND SLIGHTLY CONFLUENT. WITH A NEARLY SATURATED LAYER APPEARING WITH WEAK UPGLIDE IN THE LOWER LEVELS AROUND THE 300K THETA SURFACE EARLY TONIGHT...SOME LOWER STRATO CU ARE POSSIBLE OVERNIGHT AND STRATUS TOWARD MORNING. CONSENSUS LOWS IN THE MID TO UPPER 60S TONIGHT AND HIGHS OF 85 TO 89 ON WED LOOK REASONABLE. WED NGT-FRI...BY THU...RIDGING ALOFT TAKES HOLD...BUT LOWER LEVELS HEAT UP EVEN MORE IN A RELATIVE SENSE THAN UPPER LEVELS ADDING TO DESTABILIZATION. P-WATER VALUES RISE ABOVE 1.6. CONDITIONS REMAIN ABOUT THE SAME THROUGH FRI. SW FLOW PREDOMINATES IN THE LOWER LEVELS WITH AND 850 RIDGE AXIS ACROSS FLORIDA. TEMPERATURES SHOULD WARM TO ABOVE NORMAL LEVELS THU AND FRI. && .LONG TERM (SATURDAY THROUGH TUESDAY)... AN APPROACHING TROUGH ACROSS THE CENTRAL CONUS ON SATURDAY LOWERS HEIGHTS IN THE EAST. THIS PROVIDES A SOUTHWEST FLOW OF DEEP MOISTURE AND PUSHES A COLD FRONT INTO THE AREA. GFS HAS BEEN INCONSISTENT WITH THE SPEED OF THIS FRONT...AND VARIOUS MODELS STALL THE FRONT IN DIFFERENT LOCATIONS. WHILE DETAILS AT THIS POINT ARE SKETCHY...IT DOES SEEM THAT THERE WILL BE A FRONT SOMEWHERE NEARBY ALONG WITH AN UPPER LEVEL TROUGH THROUGH THE PERIOD. THUS WILL KEEP IT SIMPLE AND HAVE LOW CHANCE POPS IN EACH DAY WITH PARTLY TO MOSTLY CLOUDY SKIES. && .AVIATION... WILL INCLUDE A TEMPO WITH MVFR CONDITIONS IN GSO AND INT FOR SHOWERS OVER THE NORTHWEST PIEDMONT. THUNDER SEEMS TO BE SPARSE SO WILL HAVE VCTS ONLY. HIGH PRESSURE IN THE EAST AND DIFFLUENT FLOW SHOULD PREVENT THE STORMS FROM MAINTAINING MUCH STRENGTH AS THEY MOVE EAST. WITH A LIGHT SOUTHERLY FLOW OVERNIGHT AS THE HIGH MOVES EAST...EXPECT SOME FOG AND STRATUS TO DEVELOP WITH LOWER VIS AND CIGS EAST. CONFIDENCE IS LOW ON THE EXACT AMOUNT WITH MOS GUIDANCE VARYING GREATLY. WILL GO WITH IFR CONDITIONS EAST AFTER 09Z...AND MVFR VIS IN THE WEST AS OCCURRED LAST NIGHT. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM...RFG LONG TERM/AVIATION...DGS
Hazardous weather outlook, Aug 17, 5:56 AM EDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 556 AM EDT TUE AUG 17 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-180956-ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 556 AM EDT TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... THERE IS A MINUTE RISK FOR SEVERE WEATHER TODAY. THE MAIN THREAT FROM ANY POTENTIAL SEVERE THUNDERSTORM TODAY WOULD BE DAMAGING DOWNBURST WINDS. SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 17, 3:30 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 330 PM EDT TUE AUG 17 2004 NCZ007-008-021>025-172030- ALAMANCE NC-DURHAM NC-FORSYTH NC-GRANVILLE NC-GUILFORD NC-ORANGE NC-PERSON NC- 330 PM EDT TUE AUG 17 2004 ...SCATTERED STRONG THUNDERSTORMS OVER THE NORTHERN PIEDMONT... AT 329 PM EDT... DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS EXTENDING FROM EASTERN YADKIN COUNTY EAST THROUGH NORTHERN FORSYTH... NORTHWEST GUILFORD... INTO NORTHERN PERSON COUNTY. THE STRONGEST THUNDERSTORMS WERE OVER TOBACCOVILLE IN FORSYTH COUNTY AND NEAR BETHEL HILL IN PERSON COUNTY. THESE STORMS WERE MOVING TO THE EAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS THROUGH 430 PM... INCLUDE... RURAL HALL.. PFAFFTOWN... STANLEYVILLE... NORTHSIDE WINSTON-SALEM... SMITH-REYNOLDS AIRPORT... WALKERTOWN... THE PTI AIRPORT... WOODSDALE... AND BETHEL HILL. GUSTY WINDS OF 25 TO 35 MPH... BRIEF VERY HEAVY RAIN... AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE STORMS. WHEN THE SKY DARKENS... MOVE OFF OPEN FIELDS AND AWAY FROM SWIMMING POOLS. TAKE SHELTER INDOORS. THE STORMS ARE ONLY EXPECTED TO LAST 20 TO 30 MINUTES AT ANY ONE LOCATION. BADGETT
Special weather statement, Aug 17, 4:40 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 440 PM EDT TUE AUG 17 2004 NCZ007-008-021>025-172140- ALAMANCE NC-DURHAM NC-FORSYTH NC-GRANVILLE NC-GUILFORD NC-ORANGE NC-PERSON NC- 440 PM EDT TUE AUG 17 2004 ...SCATTERED THUNDERSTORMS OVER WINSTON-SALEM AND NEAR OXFORD... AT 339 PM EDT... DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS EXTENDING FROM WINSTON-SALEM TO STOKESDALE AND REIDSVILLE AND OXFORD. THE STRONGEST STORMS WERE OVER THE NORTHWEST SIDE OF WINSTON-SALEM IN FORSYTH COUNTY... AND OVER CORNWALL AND STOVALL IN NORTHERN GRANVILLE COUNTY. THESE STORMS WERE MOVING TO THE EAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS THROUGH 530 PM... INCLUDE... PFAFFTOWN... STANLEYVILLE... WINSTON-SALEM... SMITH-REYNOLDS AIRPORT... WALKERTOWN... CORNWALL... STOVALL... AND THE HENDERSON OXFORD AIRPORT. GUSTY WINDS OF 25 TO 35 MPH... BRIEF VERY HEAVY RAIN... AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE STORMS. WHEN THE SKY DARKENS... MOVE OFF OPEN FIELDS AND AWAY FROM SWIMMING POOLS. TAKE SHELTER INDOORS. THE STORMS ARE ONLY EXPECTED TO LAST 20 TO 30 MINUTES AT ANY ONE LOCATION. BADGETT
Special weather statement, Aug 17, 6:41 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 641 PM EDT TUE AUG 17 2004 NCZ023-024-172315- ALAMANCE NC-ORANGE NC- 641 PM EDT TUE AUG 17 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS ALAMANCE AND ORANGE COUNTIES THROUGH 715 PM EDT... AT 641 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER HAW RIVER...OR ABOUT 6 MILES EAST OF BURLINGTON...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...MEBANE...AND... SWEPSONVILLE. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. RAINFALL AMOUNTS BETWEEN ONE AND ONE AND A HALF INCHES WILL OCCUR IN LESS THAN 30 MINUTES. THIS WILL RESULT IN BRIEF FLOODING OF STREETS AND LOW LYING AREAS. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:56 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 34 min |
| Aug 17, 7:52 PM EDT | Flash Flood Warning | RAH | Orange | 83 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.